Wyoming, 2024

Damaging Wind in Wyoming, June 15, 2024

June 15, 2024 · NWS BYZ · 1 event in 1 county or zone

Scattered thunderstorms were common across the Billings Forecast Area. Warm temperatures aloft, combined with dry lower levels, resulted in a few of these thunderstorms producing severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Scattered thunderstorms were common across the Billings Forecast Area. Warm temperatures aloft, combined with dry lower levels, resulted in a few of these thunderstorms producing severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 15, 6:19 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 15, 6:19 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
719 PM MDT Sat Jun 15 2024

.UPDATE...

Storms have moved further east, and are no longer expected to
impact Musselshell County. Hence, the Severe Thunderstorm Watch
for them is cancelled. It continues for the other counties until 9
PM. Strong winds 50-60 mph in the form of a gust front is the main
threat for the next couple hours. Vertz

&&

.DISCUSSION...

Today through Sunday Night...

Morning showers and isolated thunderstorms have pushed north and
east of the area as of early afternoon. Additional thunderstorms
are expected to develop over the mountains this afternoon,
spreading east-northeastward through the evening hours as a
shortwave lifts through the region. One area of thunderstorms is
expected to develop and move off of the western mountains,
spreading across northern areas through the afternoon and
evening. A second area of convection is progged to develop over the
Bighorn Mountains, spreading across northern Wyoming and into
southeast MT. MUCAPE of 1000-2500 J/kg and deep layer shear of
30-45kts in place over the area will promote strong to severe
thunderstorms, with the greatest threats being strong gusty winds
and large hail. The large hail threat is greatest over southeast
MT where model soundings show ample CAPE in the Hail Growth Zone.
SPC currently has a Marginal risk for severe thunderstorms for
areas from Billings west, with a Slight risk for severe
thunderstorms for areas north and east. In addition to the
thunderstorms, winds will increase in the mountains and adjacent
foothills this afternoon, with southwest to west gusts of 30-50
mph. A cold front is expected to move south and east through the
region later this afternoon and evening spreading west to
northwest winds gusting 20-40 mph. Winds will gradually decrease
into the evening hours, remaining breezy over the east into the
overnight. If you have outdoor plans in the mountains today,
including the foothills, prepare and be aware for windy
conditions.

Sunday will bring cooler and drier conditions, with breezy
westerly winds found across the north (15-25 mph). Precipitation
chances begin increasing during the evening and overnight over
southeast MT and western areas as a weak shortwave lifts north and
east from Wyoming into the Dakotas, and a larger trough approaches
from the west.

High temperatures will range from the 70s over the west to the
lower 90s over the east today, dropping into the middle 60s to
lower 70s behind the cold front for Sunday. Low temperatures both
tonight and Sunday night will cooler than the last several, with
temperatures dropping down into the upper 30s to lower 40s over
the west, and 40s to near 50 degrees elsewhere. STP

Monday through Saturday...

There is a lot of uncertainty in high temperatures Monday as an
upper trough drops south into the region. The GFS and Canadian
deterministic models bring lower thickness values into values
than the ECMWF. The Canadian has the lowest temperatures by
bringing the surface high farthest south helping to suppress the
deepening low in Wyoming and its southerly winds bringing warm air
advection. The ensembles of these models reflect these
differences with the Canadian showing a high temperature in the
mid 50s, the GEFS showing high 60s and the ECMWF Ens showing high
60s. Tuesday will see temperatures similar to Monday that may be a
few degrees warmer. After the passage of the trough, upper
heights will rise and put us back into a more downsloped flow
raising temperatures throughout the week. Temperatures in the high
70s to low 80s will return by the wnd of the week into the
weekend.
Monday into Tuesday the upper trough bringing cooler temperatures
will also bring precipitation chances to the region. Monday
morning will see a deepening low in Wyoming bring winds out of the
south with 700mb warm air advection. That will be followed by a
cold front passing through Monday night into Tuesday morning
switching winds from easterly to more northerly. Models are
currently showing our region getting most precipitation on the
back side of the low. The trend recently has been to shift the
precipitation farther to the north. NBM 48 hour precipitation
probabilities for Monday through Tuesday show most of the region
having a 50-80% chance for >0.25 inches. Generally the farther
north you go the higher the probabilities with lower probabilities
around 40% for locations in Sheridan County. Things will start to
die down during the day Tuesday with some lingering showers
wrapping around the low. Snow levels will get down to around 6,500
ft leading to the chance for light snow on the Beartooth Highway.
Most of the Beartooth/Absaroka mountains have a >50% chance of
getting over 1 inch of snow. People planning to travel on the
Beartooth highway should prepare for the possibility for slippery
roads.

Wednesday and Thursday will see us enter southwest flow aloft
keeping moisture in the region. This will lead to daily shower
chances (20-30%) before the possibility of a more significant
system for late Thursday through early Saturday. WPC clusters
currently dont have much agreement in what this wave will look
like. At this time about 75% of models are keeping precipitation
amounts under 0.25 inches with the highest amounts for locations
east of Billings. Torgerson

&&

.AVIATION...

Thunderstorms are expected to develop over area mountains and
move east-northeastward through the afternoon and evening hours.
Latest hi-res models indicate the strongest storms will be found
over far southeast MT and northern areas. Wind gusts of 50 kts are
the greatest threat, but large hail is possible as well. MVFR to
IFR conditions are possible with the strongest thunderstorms.

Winds outside of thunderstorms will be gusty (35 to 50kts) in the
mountains and foothills by 18-21z, spreading into the lower
elevations as a Pacific cold front moves into the area 21-23z.
These gusty west to northwest winds will linger into the evening
hours, especially east of Billings. The west/northwest winds will
bring an end to convection as they move through.

TS POTENTIAL TIMES TODAY:

BIL: 20-00Z
LVM: 19-23Z
MLS: 20-02Z
SHR: 18-22Z

STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 049/071 049/065 045/064 044/075 051/081 058/080 058/081
    20/B    26/T    73/T    11/U    11/B    23/T    32/T
LVM 039/068 041/058 037/061 036/071 043/077 049/078 051/082
    30/N    38/T    75/T    12/T    11/B    23/T    22/T
HDN 049/073 050/069 043/065 043/076 050/082 057/082 056/082
    20/B    36/T    73/W    12/W    12/T    34/T    32/T
MLS 051/072 051/066 046/063 044/074 052/081 057/080 057/079
    30/N    36/W    94/T    12/T    32/T    44/T    42/T
4BQ 051/073 052/069 047/063 044/074 053/081 058/080 058/079
    20/B    34/T    82/W    12/T    32/T    43/T    42/T
BHK 049/072 047/064 046/063 041/072 050/078 054/078 054/078
    30/N    44/W    93/W    12/W    32/T    44/T    42/T
SHR 046/073 045/074 040/062 040/073 047/081 054/080 054/082
    10/B    45/T    62/T    22/T    22/T    33/T    32/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 420 in effect until 9 PM MDT this
      evening FOR ZONES 30>33-58.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 15, 5:51 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Billings MT
651 PM MDT Sat Jun 15 2024

MTZ031-032-160145-
Custer MT-Northern Rosebud MT-
651 PM MDT Sat Jun 15 2024

...GUSTY OUTFLOW WILL IMPACT NORTHWESTERN CUSTER...CENTRAL ROSEBUD
AND SOUTHEASTERN TREASURE COUNTIES THROUGH 745 PM MDT...

At 648 PM MDT, Doppler radar was tracking gusty outflow along a line
extending from 15 miles southeast of Hillside to 17 miles southwest
of Forsyth. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 60 mph.

SOURCE...Radar indicated. A weather station near Forsyth reported
         gusts up to 58 mph at 642 PM.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miles City, Forsyth, Rosebud, Hathaway, Twelve Mile Dam, Locate,
Garland, Moon Creek Ranch, Cartersville, Strawberry Hill Recreation
Area, and Matthews Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Montana.

&&

LAT...LON 4678 10562 4675 10562 4674 10557 4666 10558
      4666 10550 4660 10549 4660 10545 4657 10544
      4657 10524 4654 10524 4654 10502 4588 10575
      4603 10693 4679 10612
TIME...MOT...LOC 0050Z 274DEG 42KT 4673 10610 4608 10682

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Archer
Local storm report, Jun 15, 5:55 PM MST, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
655 PM MDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     Tstm Wnd Gst     2 NNW Forsyth           46.30N 106.70W
06/15/2024  M58 MPH          Rosebud            MT   Mesonet

            Mesonet station EW1247 Forsyth.

&&

NV
Local storm report, Jun 15, 6:40 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
740 PM MDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Gst     6 SSW Stacey            45.64N 106.94W
06/15/2024  M57 MPH          Big Horn           MT   Mesonet

            Mesonet station MTM91 Busby N.

&&

NV
Local storm report, Jun 15, 6:49 PM MST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
749 PM MDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Tstm Wnd Gst     9 ENE Bascom            46.70N 106.59W
06/15/2024  M54 MPH          Rosebud            MT   Mesonet

            Mesonet station MTM89 Angela W.

&&

NV
Local storm report, Jun 15, 7:06 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
806 PM MDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Tstm Wnd Gst     3 NW Miles City         46.43N 105.88W
06/15/2024  M59 MPH          Custer             MT   ASOS

            ASOS station KMLS Miles City.

&&

NV
Local storm report, Jun 15, 7:29 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Billings MT
829 PM MDT Sat Jun 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Non-Tstm Wnd Gst 3 NW Miles City         46.43N 105.88W
06/15/2024  M62 MPH          Custer             MT   ASOS

            ASOS station KMLS Miles City.

&&

NV

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 15, 7:36 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183259.